MAUDE Adverse Event Report: NOVOCURE GMBH OPTUNE

NOVOCURE GMBH OPTUNE
Model Number TFH9100
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fatigue (1849); Headache (1880); High Blood Pressure/ Hypertension (1908); Memory Loss/Impairment (1958); Tinnitus (2103); Distress (2329); Sensitivity of Teeth (2427); Ambulation or Postural Difficulties (2544); Electric Shock (2554); Balance Problems (4401); Speech Disorder (4415)
Date of Event 10/12/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Novocure's opinion is that the events of electric sensation, headache, fatigue, and stress are related to device use.The events of memory impairment, gait disturbance, speech disorder, hypertension, tinnitus, and balance disorder are common symptoms of glioblastoma and are most likely related to gbm rather than optune.Tooth pain and tooth sensitivity have been reported in gbm patients, resulting from tumor or cerebral edema pressure on the trigeminal nerve.Patient had a history of fatigue, hypertension, neuropathic pain and seizure (including breakthrough seizures due to anti-convulsion medication noncompliance) prior to start of optune therapy.Review of the device logfile from (b)(6) 2022 showed an hw_over_i error at the time of the event, indicating disconnection, which was most likely caused by a loose cad port connection.A loose connection could cause a jump in current that could be felt as an electric sensation by the patient.In this case, the device is designed to shut down, which was confirmed in the logfile to have happened.Therefore, the device operated as designed.There have been no prior reports of patients being seriously injured or permanently injured or requiring treatment as a result of an electric sensation.Electric sensation is an expected event associated with device use and most commonly occurs when there is insufficient array to scalp contact (hair growth, insufficient shaving prior to placement of arrays, significant head sweating or lifting of the medical adhesive bandages holding arrays in place).Headaches were reported on the ef-14 trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in both arms of the trial (b)(4).Fatigue was reported as an adverse event in the ef-14 trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in both arms of the trial (b)(4).Stress was reported as an adverse event in the ef-14 trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in the optune/tmz arm of the trial (b)(4) only.Memory impairment was reported on the pivotal ef-14 trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in both arms of trial (b)(4).Gait disturbance is an expected event with device use and was reported as an adverse event in the ef-14 trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in both arms of the trial (b)(4).Spinal compression fracture is an expected event with device use and was reported as an adverse event in the ef-14 trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in both arms of the trial (b)(4).Hypertension is an expected event with device use and was reported as an adverse event in the ef-14 trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in both arms of the trial (b)(4).Tinnitus is an expected event with device use and was reported as an adverse event in the ef-14 trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in both arms of the trial (b)(4).Tooth sensitivity was not reported as an adverse event in the ef-14 trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm.There have been no reports of tooth sensitivity in the commercial program to date.
 
Event or Problem Description
A 57-year old male patient with newly diagnosed glioblastoma (gbm) started optune therapy on (b)(6) 2021.On (b)(6) 2022, the patient a novocure care coordinator that while he was walking in his house, he suddenly felt an "electrical surge" inside and on the surface of his head.The feeling ran down his head into his teeth, almost causing him to lose consciousness.After the event, the patient could still feel a tingling sensation in his head and had an intense headache.The patient was reportedly no longer comfortable using that particular device and was given a replacement.On (b)(6) 2022, the patient reported to a novocure device support specialist (dss) that he had not used optune since the incident mentioned above.Additionally, the patient was still experiencing severe headaches, short-term memory loss, high blood pressure, right foot drag, front teeth sensitivity and fatigue.On (b)(6) 2022, the patient reported to a novocure dss further side effects from the incident on (b)(6) 2022.According to the patient, he now had a ringing sound in his right.The patient reiterated that he was experiencing extreme teeth sensitivity, severe headaches, extreme fatigue and trouble walking on his right leg.The patient reported that he had an appointment scheduled with a neurologist.No further information was provided.On (b)(6) 2022, the patient posted a description of the events of (b)(6) 2022 in an optune facebook support group.The patient went on to mention that he had been left with painful headaches, teeth pain, sensitivity to loud noise, ringing in his right ear, right foot drag and an impact on his short-term memory.The patient also reported that he had begun slurring his speech on(b)(6) 2022.On (b)(6) 2022, the patient's spouse reported that the patient was in the emergency room due to slurring speech and to rule out a stroke.Per the patient's spouse, the patient was still experiencing severe headaches and elevated blood pressure.The patient was reportedly waiting for a ct scan, as a mri had been performed on (b)(6) 2022.Ct and mri results were not provided.Later that same day, the patient reported slurred speech, sharp pain in his temple, rising stress levels and rising blood pressure.Patient was not admitted to the hospital.No information on treatment for the events was available.On (b)(6) 2022, the patient resumed optune therapy.On (b)(6) 2022, the patient reported that since resuming optune therapy, he was doing well and had not had recurrence of electric sensation.The patient reported that he was still experiencing tinnitus and also had developed balance issues.Novocure has contacted the patient's prescribing physician for further information with no response.
 
Additional Manufacturer Narrative
New information: on november 11, 2022, novocure received additional information.Per medical record, mri on (b)(6) 2022, demonstrated increased relative cerebral blood volume associated with the enhancing lesion in the right thalamus suggestive of viable tumor and decreased relative cerebral blood volume associated with the enhancing nodules in the right lateral ventricle atrium suggestive of treatment effect.On (b)(6) 2022, the prescribing physician assessed the events as related to optune therapy.On (b)(6) 2022, the patient reported that he wanted to continue using optune therapy although had reservations since the events occurred.The patient reported that since discontinuing optune therapy, he was not having headaches, brain fog, and had more energy.Corrected data: in the initial submitted medical device report section h7, "replace" was incorrectly selected.The box has been unselected as no remedial action was required.In the initial submitted medical device report section h10, spinal compression was added as an adverse event in error and speech disorder and balance disorder were not included as adverse events.Speech disorder is an expected event with device use and was reported as an adverse event in the (b)(4) trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in both arms of the trial ((b)(4) in optune/tmz and tmz arms respectively) and is a known complication of the underlying disease (gbm).Balance disorder is an expected event with device use and was reported as an adverse event in the (b)(4) trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in both arms of the trial (b)(4) in optune/tmz and tmz arms respectively) and is a known complication of the underlying disease (gbm).

Brand Name
OPTUNE
Common Device Name
OPTUNE
Manufacturer (Section D)
NOVOCURE GMBH
business village d4
park 6/platz 10
root d4, 6039
SZ  6039
Manufacturer (Section G)
NOVOCURE, INC.
195 commerce way
portsmouth NH 03801
Manufacturer Contact
sharon perez
195 commerce way
portsmouth, NH 03801
2077527602
MDR Report Key15779809
Report Number3010457505-2022-00219
Device Sequence Number5127135
Product Code NZK
UDI-Device Identifier07290107982221
UDI-Public07290107982221
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P100034
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 12/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberTFH9100
Device Catalogue NumberTFH9100US
Device Lot NumberN/A
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2022
Supplement Date Received by Manufacturer11/11/2022
Initial Report FDA Received Date11/11/2022
Supplement Report FDA Received Date12/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/10/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ALBUTEROL.; DIPHENHYDRAMINE.; GABAPENTIN.; LEVETIRACETAM.; MELATONIN.; METFORMIN.; MONTELUKAST.; PANTOPRAZOLE.; PYRIDOXINE.
Outcome Attributed to Adverse Event Other;
Patient Age56 YR
Patient SexMale